Missouri, 2021

Flood in Missouri, July 17, 2021

July 17, 2021 · NWS PAH · 1 event in 1 county or zone

A small cluster of strong thunderstorms moved slowly southeast, dumping very heavy rain. The storms occurred ahead of a cold front that extended from central Missouri into southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A small cluster of strong thunderstorms moved slowly southeast, dumping very heavy rain. The storms occurred ahead of a cold front that extended from central Missouri into southern Illinois. A series of 500 mb shortwaves rotated through a broad trough extending from the Great Lakes to the Gulf Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 4:53 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 17, 4:53 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
553 PM CDT Sat Jul 17 2021

.SHORT TERM...(Tonight through Sunday)
Issued at 204 PM CDT Sat Jul 17 2021

Relatively quiet conditions are occurring this afternoon in the
wake of a 500 mb trough that brought active convection this time
yesterday. There is still a weak surface boundary draped across
the lower Ohio Valley into se Missouri. Isolated showers have
developed in the vicinity of the front this afternoon. Isolated
thunder is still likely before nightfall, but shear and
instability remain weak.

As for tonight and Sunday, the models have trended a little
wetter. There is a 500 mb trough oriented from west to east across
the Midwest, which will drop south toward the lower Ohio Valley
on Sunday. The surface boundary will drift south to the
Tennessee/Kentucky border on Sunday. The dynamics associated with
the upper trough may be enough for showers and isolated thunder
during the late night and early morning hours, mainly west of the
Mississippi River. This is indicated by the 12z href mean qpf.

The chance of showers and storms will increase a little on Sunday
with diurnal heating as the upper trough approaches. The chances
still look mainly south of Interstate 64, closer to the surface
boundary. Model forecast wind fields are very weak, and
capes will generally be under 1500. While there may be higher
precip coverage than today, not a great deal of organization is
expected. Temp guidance has cooled a bit, probably due to higher
cloud and precip coverage. Highs will be in the lower 80s in areas
of persistent cloud cover.

.LONG TERM...(Sunday night through Saturday)
Issued at 204 PM CDT Sat Jul 17 2021

The medium range modeling, as well as the blend, is finally coming
together on a nice, drier forecast working in for early next week.
While there is some deterministic and run to run model variance in
lingering a nearby boundary to our south, amidst embedded
perturbations aloft from upper level northwesterlies, by and large
these pops are isolated and confined to our southern most tier
counties. They perhaps linger only Sunday night into Monday, and
then, the surface high that settles across the Middle to Upper
Mississippi River Valley expands its grip more fully upon our
airmass, effectively shutting off audible pops through the middle of
the week. It should work to draw our dew points down with time, into
a more comfortable mid 60s range for Tuesday-Wednesday. This will
make for seasonally pleasant conditions with daytime highs (even
with abundant sunshine) in the upper half of the 80s. We do not
foresee a return to 90s until Days 6-7, when the blocking high
pressure ridge becomes a more predominant influence for us. This is
punctuated by the Cluster Analysis, with all 5 clusters largely
holding off til then on their 90F introductions. As such, we'll
continue previous shift trends/collaborative efforts to tweak temps
down 1-2F from the NBM in the Mon-Wed time frame. Finally, along
with the week ending return of heat will come some slightly higher
dew point/humidities, which of course means at least a small diurnal
pop reappears in the forecast as well.

&&

.AVIATION...
Issued at 553 PM CDT Sat Jul 17 2021

Best chance of storms through Sunday will be south of a KPCD-KOWB
line. Some activity is possible tonight, with an increase in
coverage anticipated tomorrow by midday into the afternoon. Mainly
VFR conditions, through MVFR cigs could develop late tonight into
tomorrow morning. Will monitor for fog. At this time, not including
it just yet. Winds will be light.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jul 17, 1:20 PM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
220 PM CDT Sat Jul 17 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
220 PM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible through tonight south of a
line from the Marion...Carbondale area to Owensboro. Brief heavy
downpours and lightning are the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Sunday, again south of a
line from the Marion and Carbondale area to Owensboro. Brief
downpours and lightning will be the main hazards.

A slight chance of thunderstorms is forecast with the return of
heat and humidity Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
July 17, 7:20 PM CST to 9:30 PM CST
Where
Cape Girardeau County, 3 mi N of Jackson to 2.25 mi NE of Jackson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.423, -89.670

Minor flooding of streams and creeks occurred. A trained spotter measured 3.2 inches of rain in 90 minutes at the junction of U.S. Highway 61 and Y Highway.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968088.